North Dakota, 2006

Winter Storm in North Dakota, February 24, 2006

February 24, 2006 · NWS FGF · 8 events in 8 counties and zones

A surface low tracked from eastern Montana, along the North Dakota/South Dakota border, and into southern Minnesota. A band of 9 to 11 inches of snow fell in a 10 to 20 mile wide band north of the low track, basically along a Maddock to Sharon to Mayville line.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A surface low tracked from eastern Montana, along the North Dakota/South Dakota border, and into southern Minnesota. A band of 9 to 11 inches of snow fell in a 10 to 20 mile wide band north of the low track, basically along a Maddock to Sharon to Mayville line. Snowfall amounts quickly tapered off on either side of this band. Several schools located along the heaviest band of snow closed for the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 24, 2:16 AM CST, 5 hours 42 minutes earlier.

Area forecast discussion, Feb 24, 2:16 AM CST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
216 AM CST FRI FEB 24 2006

.SHORT TERM...
SNOW BAND CONTINUES TO DEVELOP THIS MORNING FROM MT EASTWARD INTO
CENTRAL ND. STRONG FRONT IS IN PLACE WITH SYSTEM...AS DEWPOINTS
IN THE LOW 20S ADVECTS TOWARDS REGION. MODELS IN OVERALL GOOD
AGREEMENT WITH SYSTEM...WITH SOME MINOR DIFFERENCES IN QPF
PLACEMENT WHICH WILL BE CRITICAL AS TO WHERE HEAVIEST SNOW BAND
SETS UP.

FOR TODAY...SNOW WILL DEVELOP ACROSS THE ENTIRE REGION...AND WILL
GO CATEGORICAL POPS FOR ALL BUT FAR SOUTH...AND GO LIKELY HERE.
EXPECT SNOW TO BECOME HEAVY AT TIMES...WITH VERY STRONG
FRONTOGENESIS AND UPPER DIVERGENCE. VERY IMPRESSIVE DENDRITIC
GROWTH ZONE ALSO APPEARS TO ENHANCE SNOW RATES...WITH 3-5 INCHES
FROM DVL TO AROUND GFK TO PKD AND ABOUT 50 MILES ON EITHER SIDE OF
THIS LINE. THERE WILL LIKELY BE SOME AREAS WHICH GET CLOSE OR
EXCEED WARNING CRITERIA SNOW...BUT PROBLEM IS WHERE. NEW RUN HITS
NORTHERN AREAS NORTH OF GFK HARDEST...WHILE 06Z NAM WOULD HIT THE
FARGO AREA. WINDS WILL ALSO INCREASE TODAY AND CAUSE CONSIDERABLE
BLOWING/DRIFTING SNOW. SNOW WILL END QUICKLY LATER THIS
AFTERNOON...BUT NORTHERLY WINDS WILL CAUSE BLOWING SNOW THROUGH
AROUND 03Z. CAN/T RULE OUT SOME NEAR BLIZZARD CONDITIONS
POSSIBLE...AND THIS WILL NEED TO BE WATCHED. FEEL THAT A WINTER WX
ADVISORY FOR THE ENTIRE AREA IS PRUDENT...AND ANY UPGRADES CAN BE
HANDLED ONCE EVOLUTION OF SNOW BAND BECOMES MORE CERTAIN. NORTHERN
AREAS WILL ALSO SEE NEAR 20 TO 1 RATIOS...SO SOME LOCALIZED SNOW
AMOUNTS COULD APPROACH 6 INCHES IN SPOTS...PERHAPS MORE. WINDS
WILL ALSO BE CLOSE TO GUSTING TO 25MPH LATER TODAY...ALTHOUGH
STRONGEST WINDS SHOULD OCCUR AFTER SNOW ENDS...BUT THIS WILL ALSO
BE CLOSE. LOCAL CRITERIA OF 4 INCHES IN 12 HOUR AND 25MPH WINDS
WILL ALSO BE CLOSE...SO WILL CONTINUE TO MONITOR CLOSELY. WILL
WORD THE ADVISORY FAIRLY STRONGLY THOUGH TO ACCOUNT FOR ABOVE THINKING.

NOT MUCH CHANGE TO REST OF FORECAST...BUT HAVE ADDED SOME CHANCES
FOR SNOW TUE-WED WITH FAIRLY POTENT SYSTEM POSSIBLE AS DEPICTED BY
GFS/CANADIAN.

.AVIATION...
EXPECT CONDITIONS TO FALL INTO IFR CATEGORY FOR ALL TAF SITES BY
THIS MORNING AND AFTERNOON...WITH VSBYS DOWN TO 1/4SM AT TIMES IN
FALLING/BLOWING SNOW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR NDZ049-NDZ052-NDZ053.

     WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR NDZ006-NDZ007-NDZ008-NDZ014-NDZ015-NDZ016-
     NDZ024-NDZ026-NDZ027-NDZ028-NDZ029-NDZ030-NDZ038-NDZ039-
     NDZ054.

MN...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR MNZ029-MNZ030-MNZ040.

     WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR MNZ001-MNZ002-MNZ003-MNZ004-MNZ005-MNZ006-
     MNZ007-MNZ008-MNZ009-MNZ013-MNZ014-MNZ015-MNZ016-MNZ017-
     MNZ022-MNZ023-MNZ024-MNZ027-MNZ028-MNZ031-MNZ032.

&&

DK
Hazardous weather outlook, Feb 24, 6:19 AM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
619 AM CST FRI FEB 24 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
619 AM CST FRI FEB 24 2006

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BECOME HEAVY AT TIMES...AND 3 TO 6 INCHES OF SNOW IS
EXPECTED. THE HEAVIEST ACCUMULATIONS WILL BE IN A RATHER NARROW
BAND FROM NEAR DEVILS LAKE...TO JUST SOUTH OF GRAND FORKS...TO
AROUND PARK RAPIDS. EASTERLY WINDS ON FRIDAY WILL CAUSE BLOWING
AND DRIFTING SNOW...THEN WINDS WILL SHIFT TO THE NORTH BY EVENING
AND GUST UP TO 30 MPH. VISIBILITIES WILL BE REDUCED TO ONE HALF
MILE OR LESS AT TIMES FRIDAY FROM FALLING AND BLOWING SNOW. SNOW
WILL END FRIDAY AFTERNOON IN THE DEVILS LAKE BASIN AND EASTERN
NORTH DAKOTA...BUT BLOWING SNOW WILL CONTINUE INTO FRIDAY EVENING
AS NORTH WINDS INCREASE. IF WINDS BECOME STRONG ENOUGH BY FRIDAY
EVENING...NEAR BLIZZARD CONDITIONS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO CALL IN SNOWFALL AMOUNTS AND VISIBILITY
RESTRICTIONS TO THE NATIONAL WEATHER SERVICE.

TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Benson

When
February 24, 7:58 AM CST to 6:56 PM CST
Where
Benson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Winter Storm, Ramsey

When
February 24, 7:58 AM CST to 6:56 PM CST
Where
Ramsey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Winter Storm, Eddy

When
February 24, 7:58 AM CST to 6:56 PM CST
Where
Eddy forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Winter Storm, Nelson

When
February 24, 7:58 AM CST to 6:56 PM CST
Where
Nelson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Winter Storm, Grand Forks

When
February 24, 7:58 AM CST to 6:56 PM CST
Where
Grand Forks forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Winter Storm, Griggs

When
February 24, 7:58 AM CST to 6:56 PM CST
Where
Griggs forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Winter Storm, Steele

When
February 24, 7:58 AM CST to 6:56 PM CST
Where
Steele forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Winter Storm, Traill

When
February 24, 7:58 AM CST to 6:56 PM CST
Where
Traill forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491050, 5491051, 5491052, 5491053, 5491054, 5491055, 5491056, 5491057.